Disseminated tuberculosis, pulmonary aspergillosis and cutaneous herpes simplex infection in a patient with infliximab and methotrexate
- First Online:
- Cite this article as:
- van der Klooster, J.M., Bosman, R.J., Oudemans-van Straaten, H.M. et al. Intensive Care Med (2003) 29: 2327. doi:10.1007/s00134-003-1867-z
- 154 Downloads
Despite chemoprophylaxis with isoniazid a 58-year-old Creole patient with mild rheumatoid arthritis developed disseminated tuberculosis, pulmonary aspergillosis and cutaneous herpes simplex infection during treatment with infliximab and methotrexate.
The patient received antituberculous drugs (ethambutol, isoniazid, pyrazinamide, rifampicin), amphotericin B, flucytosine, and valaciclovir, along with prolonged intensive care treatment and mechanical ventilation.
The present case confirms that isoniazid prophylaxis (300 mg once daily, during 6 months) does not protect against the reactivation and dissemination of latent tuberculosis. It also shows that combined treatment with infliximab and methotrexate may induce severe immunosuppression with prolonged leukocytopenia and depressed cellular immunity, leading to multiple opportunistic infections. Extensive diagnostic testing, early start of antimicrobial therapy and enteral immunonutrition, and further infection prevention with selective decontamination of the digestive tract may have been the key to a good clinical outcome.